Skip to content

Drug interactions

Darunavir + Theophylline

Severity: Moderate

Darunavir and Theophylline: moderate interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Darunavir, usually boosted with ritonavir or cobicistat, may raise theophylline levels via CYP3A4 inhibition. Ritonavir can also induce CYP1A2 and lower levels, so the net effect is unpredictable. Either toxicity or loss of efficacy may occur.

What this interaction means in plain words

Darunavir and Theophylline can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken.

Darunavir belongs to Anti Virals; Theophylline belongs to Respiratory.

Evidence level: Low

Why it happens

Inhibition of CYP3A4 by darunavir and its boosters, with possible CYP1A2 induction by ritonavir, alters theophylline clearance.

What to do

Monitor theophylline serum concentrations when starting or stopping darunavir regimens and adjust the dose.

What to ask your pharmacist

  • Should I take them at different times of day?
  • Does the dose of either medicine need to change?
  • Is there anything I should avoid, such as alcohol or certain foods, while on both?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Darunavir and Theophylline, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Darunavir with Theophylline?

MediHelp rates the interaction as moderate. Darunavir and Theophylline can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken. Darunavir, usually boosted with ritonavir or cobicistat, may raise theophylline levels via CYP3A4 inhibition. Ritonavir can also induce CYP1A2 and lower levels, so the net effect is unpredictable. Either toxicity or loss of efficacy may occur.

How serious is the interaction between Darunavir and Theophylline?

MediHelp rates it moderate, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Monitor theophylline serum concentrations when starting or stopping darunavir regimens and adjust the dose.

What other medicines interact with Theophylline?

MediHelp also lists interactions of Theophylline with, for example, Riociguat, Adenosine, Apalutamide. The full list is on the Theophylline page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in